Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had costo and after painkillers. Burping a lot and aching in upper back. Constant pain in throat. Can costochondritis cause sore throat?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9044 Questions
Can costochondritis cause a sore throat? Gp said 6 moths ago I had costo and after some painkillers for a while as well as some omeprazole everything settled down. It started after a busy Christmas and lots of wine and food. Just about 2 weeks ago my chest started hurting again, not too bad in morning but gets worse over the day and sometimes not too bad at all. I have been burping a lot more and have an aching in my upper back sometimes. It doesn't stop me from doing stuff, just irritating. I'm so worried I have esopegeal cancer but then would it not be weird for it to have come and gone and stayed away for such a long time? Dr has previously said I have IBS. The pain in my throat is not constant but when it does come it feels like a deep rod. I also sometimes have very mild hoarseness after eating.
Posted Tue, 5 Nov 2013 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 54 minutes later
Brief Answer:
Sore throat is not related to costochondritis.

Detailed Answer:
Thanks for posting your query.
Costochondritis does not cause a sore throat.
The pain in the chest and upper back is more likely to be due to a muscular pain or acute gastritis associated with indigestion. This is not suggestive of anything serious like esophageal cancer. The mild hoarseness after eating can also be related to gastric acidity.
You need to get some rest and do a hot fomentation in the area of upper back.
Do start taking omeprazole and mild pain killers after meals for next at least two weeks. This will gradually help in settling down your symptoms.
In case the symptoms are persistent or are severe then do consult a physician for a throat swab culture.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Had costo and after painkillers. Burping a lot and aching in upper back. Constant pain in throat. Can costochondritis cause sore throat? 3 days later
Thanks very much for this information. On a re-read of my email I just wanted to be entirely clear on my symptoms. The on-off chest pain I have had has been with me for 3 weeks or so and gets worse as the day progresses, although not too bad the last few days. I seem to be burping a lot more after food and my throat feels really scratchy. Last night I felt I needed to burp but couldn't and when I eat something very hot I feel like I can feel it going all the way down. Do you think this sounds indicative of a blockage in my oesophagus or do you think this still sounds like a gastro or muscular type issue? I feel sometimes like I have a pressure in my neck and last night felt like the pain was radiating to my jaw.

Thank you in advance for your advice.
I should also tell you that my throat sometimes makes a weird gurgling noise, no burp just sounds like air coming up through my throat
Answered by Dr. Praveen Tayal 8 hours later
Brief Answer:
This is not oesophageal blockage.

Detailed Answer:
Thanks for writing again.
Your symptoms are not due to a esophageal blockage. These are due to gastritis and muscle spasms only. This can be confirmed after an endoscopy under the guidance of your gastroenterologist.
Hope my answer is helpful.
If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor